Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 95, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 1, 2008, 9:27 PM CDT for Buffalo County, Sherman County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2008, 9:27 PM CDT (02:27 UTC)
- Expired
- Jun 1, 2008, 10:02 PM CDT
- In force
- 35 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Buffalo County, NE, Sherman County, NE
The radar
The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:30 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 1, 6:30 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 630 PM CDT SUN JUN 1 2008 .AVIATION...00Z TAF. VFR CONDITIONS ARE EXPECTED THIS EVENING WITH WEAK SURFACE HIGH PRESSURE TRYING TO HOLD ON. STORMS IN NORTH CENTRAL NEBRASKA SHOULD REMAIN NORTH OF THE AREA THROUGH THE EVENING HOURS. OVERNIGHT...MID CLOUDS WILL DEVELOP AND EVENTUALLY SOME MVFR CIGS TOWARD DAWN. UNCERTAINTY ON JUST HOW (AND WHERE) PRECIPITATION WILL EVOLVE TONIGHT...SO HAVE INCLUDED PROB30 RISK FOR THUNDERSTORMS LATE TONIGHT THRU MIDDAY MONDAY. && .PREV DISCUSSION... /ISSUED 338 PM CDT SUN JUN 1 2008/ SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. PRIMARY ISSUE FOR THE NEXT SEVERAL DAYS WILL BE THE CHANCE OF THUNDERSTORMS. MORNING UPPER AIR ANALYSIS PLACED A FLAT RIDGE ACROSS THE CENTRAL UNITED STATES. QUICK MOVING WAVES HAVE BEEN MOVING THROUGH THE RIDGE...AND THIS TREND IS EXPECTED TO CONTINUE IN THE SHORT TERM PERIOD. ISOLATED SHOWERS HAVE CONTINUED ACROSS CENTRAL AND NORTH CENTRAL NEBRASKA INTO THE EARLY AFTERNOON...AND THESE APPEAR TO BE AIDED BY THE UPPER LEVEL JET ALONG WITH LINGERING ISENTROPIC LIFT IN THE 310-320K LAYER. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING AS THE UPPER JET AND ISENTROPIC LIFT PERSIST...HOWEVER EVENTUALLY IT APPEARS THE MAIN FOCUS FOR OVERNIGHT WILL SHIFT TO CONVECTION WHICH DEVELOPS OVER THE HIGH PLAINS. THESE STORMS ARE THEN EXPECTED TO SHIFT EAST/SOUTHEAST TONIGHT...TURNING MORE SOUTHEAST WITH TIME AS PER THE CORFIDI VECTORS AND THE STRENGTHENING LOW LEVEL JET. WOULD HAVE A BIT MORE CONFIDENCE IN THE EVOLUTION OF THE CONVECTION TONIGHT IF THE MODELS HAD BETTER AGREEMENT WITH THE LOW LEVEL JET PLACEMENT...BUT THE LACK OF THE 12Z GFS TODAY...AND INCONSISTENCIES IN THE LAST SEVERAL NAM/WRF RUNS KEEPS CONFIDENCE FROM BEING HIGHER. AM ALSO STILL CONCERNED ABOUT POTENTIAL FLOODING WITH RELATIVELY LOW FLASH FLOOD GUIDANCE VALUES...BUT WOULD LIKE TO HAVE HIGHER CONFIDENCE IN THE EVOLUTION OF THE CONVECTION TONIGHT BEFORE GOING WITH A HEADLINE. WILL INSTEAD CONTINUE TO MENTION THE POSSIBILITY OF HEAVY RAIN AND LOCALIZED FLOODING IN THE HAZARDOUS WEATHER OUTLOOK. THE 12Z NAM/WRF PLACES A WARM FRONT IN THE VICINITY OF NORTHERN KANSAS MONDAY MORNING WITH ISENTROPIC LIFT (310-320K LAYER) CONTINUING ACROSS THE FORECAST AREA THROUGH THE DAY. THE 12Z/NAM/WRF ALSO SUGGESTS ADDITIONAL DEVELOPMENT ACROSS THE HIGH PLAINS IS POSSIBLE IN THE AFTERNOON NEAR A SURFACE TROUGH...BUT CONFIDENCE IN SURFACE FEATURES BY THAT TIME IS NOT VERY HIGH. THE SEVERE THREAT FOR MONDAY ALSO REMAINS COMPLICATED SINCE TO SOME DEGREE THE CONVECTION MAY NEVER COMPLETELY GO AWAY DURING THE DAY IF THE WARM FRONT IS ABLE TO MAINTAIN ITSELF. IT APPEARS A FEW STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY MORNING...WITH PERHAPS A MORE ORGANIZED SEVERE THREAT MONDAY AFTERNOON DEPENDING ON WHERE STORMS DEVELOP. BY MONDAY AFTERNOON...09Z SREF EFFECTIVE SHEAR VALUES ARE FORECAST TO BE IN IN THE 50 TO 60 KT RANGE...WHILE 0-1KM SRH VALUES INCREASE TOWARDS LATE AFTERNOON...ESPECIALLY IN THE EASTERN PORTION OF THE CWFA. IN GENERAL...THE CURRENT HAZARDOUS WEATHER OUTLOOK HAS THIS SCENARIO COVERED...AND WILL ONLY MAKE MINOR MODIFICATIONS TO IT THIS AFTERNOON. THE THUNDERSTORM CHANCES SHOULD EVENTUALLY SHIFT OUT OF THE REGION LATER MONDAY NIGHT...AND WILL TAPER POPS TO SLIGHT CHANCE BY THE OVERNIGHT HOURS MONDAY. LONG TERM...12Z TUESDAY THROUGH SUNDAY. MAIN FORECAST CONCERNS CONTINUE TO LIE WITH NUMEROUS PRECIPITATION CHANCES THROUGH THE END OF THE WEEK...AND WITH TEMPERATURES THROUGH THE PERIOD. FOR TUESDAY INTO WEDNESDAY MORNING...WHILE NOT OVERLY IMPRESSED WITH CHANCES OF PRECIPITATION ACROSS THE CWA...THEY COULD NOT BE COMPLETELY RULED OUT. MID/UPPER LEVEL PATTERN MAKING THE FORECAST TRICKY...AS THE REGION CONTINUES TO SIT UNDER BASICALLY ZONAL FLOW WITH A FLATTENED RIDGE TO THE SOUTH. WEAK WAVES PASSING THROUGH THE FLOW OVER THE REGION...WORKING TOGETHER WITH THE MAIN UPPER LEVEL JET RIGHT THROUGH THE MIDDLE OF THE CONUS AND LITTLE EMBEDDED JET STREAKS...LOOK TO BE ENOUGH TO DEVELOP SCATTERED PRECIPITATION AROUND THE REGION. DID NOT GO HIGH WITH POPS...AS SPECIFIC LOCATION/TIMING DETAILS DIFFICULT TO PIN DOWN AND CONFIDENCE IN MODELS NOT REAL HIGH. EXPECT THE FIRST PORTION OF TUESDAY TO HAVE BEST CHANCE OF DRY CONDITIONS BEFORE CHANCES PICK BACK UP DURING THE AFTERNOON AND LINGER INTO THE OVERNIGHT HOURS. NOT EXPECTING HIGH QPF AMOUNTS OR FOR THE PRECIP TO BE WIDESPREAD. AT THE SURFACE...A WEAK BOUNDARY MEANDERS AROUND THE REGION...BUT HAS LITTLE IMPACT OTHER THAN ON WINDS. FOR HIGHS...EXPECTING TEMPS SIMILAR TO MONDAY...WITH UPPER 70S/NEAR 80 NORTH TO MID/UPPER 80S SOUTH. LATE WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT STILL LOOKING TO BE THE MOST INTERESTING TIME IN THE EXTENDED PERIOD...WITH INCREASING PRECIP CHANCES. CONFIDENCE DURING THIS TIME GETTING BETTER AS LATEST MODEL RUNS CONTINUE TO SHOW DECENT AGREEMENT WITH THE GENERAL PATTERN. SLIGHT DIFFERENCES CONTINUE WITH TIMING AND LOCATION OF PRECIP AND MORE SPECIFIC FEATURES...SOMETHING THAT WILL CONTINUE TO BE IRONED OUT AS THE TIME GETS CLOSER/MODELS COME INTO BETTER AGREEMENT. OVERALL...DURING THE AFTERNOON/EVENING HOURS ON WEDNESDAY A MORE STOUT MID/UPPER LEVEL LOW/TROUGH MOVES IN FROM THE WEST COAST...AND WITH THE HELP OF A 140+KT JET...DIGS SOUTH INTO THE ROCKIES. AT THE SURFACE...LOW PRESSURE BECOMES BETTER ORGANIZED OVER WESTERN KS...WITH A WARM FRONTAL BOUNDARY DRAPED NE THROUGH THE SOUTHERN PORTION OF THE CWA. OVERNIGHT WED...MODELS DEPICT THE SOUTHERLY LOW LEVEL JET INCREASING TO NEAR 60KTS INTO THE AREA...HELPING KEEP PRECIP GOING WITH BEST CHANCES ACROSS THE CENTRAL/NORTHERN CWA. BY 12Z THURSDAY...THE MAIN MID/UP LEVEL LOW SITS OVER THE CENTRAL/NORTHERN ROCKIES...CONTINUING TO FEED ENERGY INTO THE AREA. THROUGH THE DAY...THIS SYSTEM AND THE SFC LOW/COLD FRONT MAKE A LITTLE PROGRESS EAST...BUT KEPT INCREASED POPS IN THROUGH THE DAY. GRADUALLY TAPERED POPS OVERNIGHT AS EVERYTHING SHIFTS FURTHER EAST. AM CONCERNED ABOUT STRONG/SEVERE THUNDERSTORMS ACROSS THE CWA THROUGH THIS TIME FRAME...AS SOUTHERLY FLOW CONTINUES TRANSPORT OF MOISTURE NORTH AND PLENTY OF LIFT IS AVAILABLE. MODELS SHOW GOOD INSTABILITY AND SHEAR...SO THE ENVIRONMENT WOULD BE THERE FOR POSSIBLE STRONG/SEVERE TSTORMS. MAIN QUESTION...WHICH THE ANSWER TO WILL CONTINUE TO BECOME MORE CLEAR IN THE COMING DAYS...IS WHICH AREAS HAVE THE BEST CHANCES. WED/WED NIGHT LOOKS TO POSSIBLY IMPACT MOST OF THE CWA WITH THURSDAY BEING SHIFTED A BIT FURTHER EAST. SOMETHING TO CONTINUE TO MONITOR IN THE COMING DAYS. AS FAR AS TEMPERATURES GO...TRENDED HIGHS DOWN A BIT BOTH WED/THURS...ESPECIALLY ACROSS THE NORTH. SHOULD BE PLENTY OF CLOUD COVER...WITH EASTERLY WINDS ON WED. THURSDAY WAS TRICKY...AS IT LOOKS LIKE A DECENT GRADIENT IS POSSIBLE WITH A COLD FRONT IN THE VICINITY DURING THE DAY. HIGHS NEAR 70 ACROSS THE NORTH WITH LOWER/MID 80S DOWN SOUTH ARE POSSIBLE. BY 12Z FRIDAY...MAIN AREA OF PRECIPITATION HAS MOVED EAST WITH THE MAIN LOW HAVING SHIFTED TO THE NORTH INTO THE DAKOTAS. FINALLY SEE A BETTER CHANCE OF HAVING A LONGER PERIOD WITH DRY CONDITIONS. ZONAL FLOW SETS UP ALOFT...WITH MODELS NOT SHOWING MUCH IN THE WAY OF DISTURBANCES PASSING OVER. HIGHS EXPECTED TO REBOUND FROM THURSDAY...REACHING INTO THE MID/UPPER 70S NORTH TO MID 80S SOUTH. INTO NEXT WEEKEND...KEPT DRY CONDITIONS GOING...BUT AM MORE CONFIDENT ABOUT SATURDAY THAN SUNDAY. ZONAL FLOW ALOFT ON SATURDAY EVENTUALLY GIVES WAY TO MORE SOUTHWESTERLY FLOW AS ANOTHER LOW PRESSURE SYSTEM APPROACHES THE WEST COAST. SAT NIGHT INTO SUNDAY...MODEL SOLUTIONS SPREAD WITH THE AMPLIFICATION OF THE PATTERN...AS THE ECMWF IS MORE AMPLIFIED AND DIGS THE LOW FURTHER SOUTH ALLOWING THE EASTERN CONUS RIDGE TO BUILD BACK FURTHER INTO THE CENTRAL PLAINS. FORECAST TRENDED TOWARDS THIS SOLUTION...WHICH BRINGS WARMER TEMPERATURES...WITH HIGHS ON SUNDAY APPROACHING 90 IN MANY AREAS. AVIATION...MAIN PROBLEM FOR THE 18Z TAF FORECAST PERIOD WILL BE THE CHANCE OF THUNDERSTORMS. KUEX RADAR IMAGERY CONTINUES TO SHOW ISOLATED SHOWERS MOVING ACROSS CENTRAL NEBRASKA EARLY THIS AFTERNOON. THESE MAY CONTINUE A SLOW TREK SOUTHEAST THIS AFTERNOON...AND WILL GO WITH A VCTS GROUP IN THE TAF AROUND 21Z TO ACCOUNT FOR THEIR PRESENCE. CHANCES OF THUNDERSTORMS APPEAR TO INCREASE LATE TONIGHT INTO MONDAY MORNING AS THUNDERSTORMS OVER THE HIGH PLAINS MOVE SOUTHEAST INTO THE AREA. WILL CARRY PROB GROUPS STARTING LATE TONIGHT...AND THEN CONTINUE THEM THROUGH 18Z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 1, 3:28 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 328 PM CDT SUN JUN 1 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 328 PM CDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED STRONG STORM IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING...WITH A FEW SEVERE STORMS POSSIBLE AFTER MIDNIGHT TONIGHT. THE PRIMARY THREATS FROM THE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF QUARTERS...ALONG WITH LOCALLY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE INTO MONDAY ACROSS THE OUTLOOK AREA WITH TWO TIME PERIODS OF SEVERE THUNDERSTORMS POSSIBLE. A FEW STRONG TO SEVERE THUNDERSTORMS MAY LINGER INTO MONDAY MORNING...PRIMARILY ACROSS SOUTH CENTRAL NEBRASKA. LARGE HAIL ALONG WITH LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE MAIN THREATS. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS APPEAR POSSIBLE FROM THE LATE AFTERNOON INTO THE EVENING ACROSS MUCH OF THE OUTLOOK AREA. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE MAIN HAZARDS FROM THOSE STORMS. AN INTERMITTENT CHANCE OF THUNDERSTORMS CONTINUES ACROSS THE OUTLOOK AREA FROM TUESDAY THROUGH THURSDAY NIGHT. IT APPEARS THE MAIN CHANCES FOR SEVERE WEATHER DURING THIS TIME WOULD BE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY AFTER MIDNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Jun 1, 4:47 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
447 PM CDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 5 S KENSINGTON 39.69N 99.03W
05/29/2008 E1.00 INCH SMITH KS PUBLIC
&&
NWSSpecial weather statement, Jun 1, 8:38 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 838 PM CDT SUN JUN 1 2008 NEZ039-046-020230- SHERMAN-VALLEY- 838 PM CDT SUN JUN 1 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WESTERN SHERMAN COUNTY IN CENTRAL NEBRASKA SOUTHWESTERN VALLEY COUNTY IN CENTRAL NEBRASKA THIS INCLUDES THE CITY OF ORD. AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF WEISSERT...OR 33 MILES WEST OF ORD...AND MOVING SOUTHEAST AT 41 MPH. * THE THUNDERSTORM WILL BE NEAR... ARCADIA BY 905 PM CDT LITCHFIELD BY 920 PM CDT LOUP CITY BY 925 PM CDT DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 1, 9:04 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 904 PM CDT SUN JUN 1 2008 NEZ060-061-020245- BUFFALO-DAWSON- 904 PM CDT SUN JUN 1 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA NORTHEASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANSLEY...OR 31 MILES SOUTHWEST OF ORD...AND MOVING SOUTHEAST AT 40 MPH. * THE THUNDERSTORM WILL BE NEAR... SUMNER BY 920 PM CDT MILLER BY 925 PM CDT PLEASANTON BY 940 PM CDT POOLE BY 945 PM CDT WINDS GUSTS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:53 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 37 min |
| Jun 1, 9:31 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 31 min |
| Jun 2, 6:48 AM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 42 min |
| Jun 2, 7:30 AM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 45 min |
| Jun 2, 7:32 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 32 min |
| Jun 2, 8:01 AM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 44 min |
| Jun 2, 8:21 AM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer, Webster | 54 min |
| Jun 2, 8:52 AM CDT | Flash Flood Warning | GID | Nuckolls, Webster | 4 hr |
| Jun 2, 7:45 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 45 min |
| Jun 2, 8:45 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 28 min |
| Jun 2, 9:09 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 22 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.